Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education.
Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.
I have been living with HIV and, through my HIV volunteer work, I once attended a conference where I met Greg Louganis, the Olympic diving gold medalist who revealed that he was living with HIV in 1995. I was excited, but I was feeling unwell that night, and in the photograph that was taken of us, he looked in excellent health and I did not.
The next day during the brunch, I experienced an excruciating pain in my side and stomach that required a trip to the emergency room. There, I was diagnosed with diverticulitis. I didn’t know what that was, and I learned that diverticulitis can happen when you have HIV. It seemed to me that HIV could make me sick at any time.
I have my labs checked regularly, and—although my numbers continue to improve—I've experienced other problems, which I believe may be related to my antiretroviral therapy (ART). For example, a bone density check revealed that I had bone loss. I do the best I can to take care of myself, but I do ask myself whether I should focus on what’s wrong with me. I feel that if I focus only on what’s wrong, I’m going to go into a slump, and I don’t want that. I want to keep focused on what is working for me and helping other people learn about HIV and the associated stigma through my volunteer work.
I believe that having HIV and taking medications for many years is what started the damage in my body, but I am also aging and have developed new conditions, such as my recent thyroid issue, that have added to the number of medications I am taking. One evening at home, I suddenly felt that my heart was going to jump out of my chest. I was sweating and dizzy, and I called 911. The emergency medical technicians found that my heart was beating extremely fast at 220 beats per minute. After many tests at the hospital, I was told that I had a thyroid problem. I wondered why this happened to my thyroid. After an overnight hospital stay, I was prescribed thyroid medication before returning home. Here I was with another illness—something that was underneath.
One night about a year and a half later, I woke up suddenly because pain started hitting me again, nothing would stay down, and my ankles were swollen. That’s when my gallbladder ruptured. The next day, the surgeon told me that we were going to do laparoscopic surgery followed by rehabilitation for walking, etc, but I didn’t have to stay there long this time.
Managing the conditions that come along with long-term HIV, the side effects of ART, and aging can be challenging, but I know that I must take medication for HIV and that all medications come with some kind of side effects. I also know that HIV itself can have effects on my body, so I am not going to stop taking my medication for fear of a side effect if I can help it. I try to read information about any medications I am prescribed. So far, I haven’t had any problems with my current medication, and I’ve been taking it for more than 2 years. I have learned that taking care of myself and balancing medication effects, effects of the virus itself, and aging are all part of living with HIV long term.
In your practice, what is the most common reason a patient with viral suppression asks for an ART switch? Join the discussion by posting a comment sharing your experiences, and then learn about other key decisions in HIV.